Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Drug Saf. 2012 Jun 1;35(6):447-57. doi: 10.2165/11597460-000000000-00000.

Eosinophilic pneumonia in patients treated with daptomycin: review of the literature and US FDA adverse event reporting system reports.

Author information

  • 1Office of Antimicrobial Products, Center for Drug Evaluation and Research, US Food and Drug Administration, Silver Spring, MD 20993, USA. peter.kim@fda.hhs.gov

Abstract

BACKGROUND:

Eosinophilic pneumonia (EP) has been noted in association with daptomycin use. The product labelling was recently updated to include EP in the Warnings and Precautions and Post-Marketing Experience sections.

OBJECTIVE:

The objective of this study was to analyse adverse event (AE) reports submitted to the US FDA as well as published cases to characterize the clinical features and course of EP in daptomycin-treated patients.

METHODS:

We searched for EP cases associated with daptomycin administration in the FDA Adverse Event Reporting System (AERS) submitted from 2004 to 2010, and the published literature. Cases were defined as definite, probable, possible and unlikely in terms of the diagnosis of EP and the potential association with daptomycin exposure. Definite cases had concurrent exposure to daptomycin, fever, dyspnoea with increased oxygen requirement or required mechanical ventilation, new infiltrates on chest imaging, bronchoalveolar lavage with >25% eosinophils and clinical improvement following daptomycin withdrawal. Additionally, we assessed inpatient daptomycin utilization.

RESULTS:

We identified 7 definite, 13 probable, 38 possible cases of daptomycin-induced EP, and 23 unlikely cases. The seven definite EP cases had resolution after daptomycin was stopped, including two with EP recurrence following daptomycin rechallenge. Regarding the definite cases: (i) ages ranged from 60 to 87 years; (ii) dosing ranged from 4.4 to 8.0 mg/kg/day; and (iii) EP developed 10 days to 4 weeks after starting daptomycin. There was a gradual increase in the number of patients with an inpatient hospital discharge billing for daptomycin from the year 2004 to 2010.

CONCLUSIONS:

We report 7 definite, 13 probable and 38 possible EP cases associated with daptomycin administration. As AERS is based on voluntary reporting, the incidence of EP cannot be assessed. Healthcare providers should have heightened awareness of this serious AE associated with daptomycin use.

PMID:
22612850
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk